Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Tampa Bay, FL

April 24, 2023Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 24, 2023, 3:11 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2023, 3:11 PM EDT (19:11 UTC)
Expired
Apr 24, 2023, 3:45 PM EDT
In force
34 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 45 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:45 PM EDT, 26 minutes earlier.

Area forecast discussion, Apr 24, 2:45 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Mon Apr 24 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 241 PM EDT Mon Apr 24 2023

...Strong to severe storms possible this afternoon...

Showers are beginning to fire up out there and will continue to
develop as we head into the evening. Storm Prediction Center has
placed our interior counties in a slight risk for severe weather as
well as a Severe Thunderstorm Watch. Cold temperatures aloft,
elevated CAPE, and elevated lapse rates support the development of
hail. Strong wind gusts and frequent lightning are also possible.
Conditions will quiet down overnight, then pick back up again
Tuesday afternoon, with most coverage likely occurring in the
inland counties once again. The pattern remains unstable as we
continue through the week, and portions of our area remain under a
marginal risk for severe weather through Wednesday. PoPs remain
in the forecast through the weekend. The pattern should settle
into Monday next week as a high pressure system settles over the
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Mon Apr 24 2023

Storms will continue to develop through this evening and could
impact terminals. Storms should begin to push inland and continue
towards the east coast. Showers and storms will begin to settle
overnight and winds will begin to diminish as well. Some low
ceilings could be expected with the moist air mass and low winds,
however models are not indicating fog at this time. Interior showers
along the sea breeze are expected again Tuesday afternoon.

&&

.MARINE...
Issued at 241 PM EDT Mon Apr 24 2023

Only marine concern at this time are the showers and storms that
continue to develop over the Gulf and along the coast. These storms
could contain frequent lightning and high wind gusts. Storms and
winds will begin to diminish overnight.

&&

.FIRE WEATHER...
Issued at 241 PM EDT Mon Apr 24 2023
No fire weather concerns at this time as ample moisture hangs around
the area through the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  85  69  87 /  30  30  10  50
FMY  69  87  69  89 /  40  40  10  50
GIF  65  83  66  84 /  40  60  20  70
SRQ  67  85  68  86 /  30  30  10  40
BKV  61  87  62  89 /  30  30  10  50
SPG  70  84  71  85 /  30  30  10  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Pearce
DECISION SUPPORT...Flannery

In the hours before

Local storm report, Apr 24, 2:03 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EDT MON APR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 WSW LUTZ              28.12N 82.55W
04/24/2023  E0.88 INCH       HILLSBOROUGH       FL   PUBLIC

            PUBLIC REPORTED NICKEL-SIZED HAIL VIA SOCIAL
            MEDIA ON THE VETERANS EXPWY. TIME FROM
            REPORT.

&&

ARF
Special weather statement, Apr 24, 2:15 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
215 PM EDT Mon Apr 24 2023

FLZ151-155-251-255-241845-
Inland Manatee FL-Coastal Hillsborough FL-Coastal Manatee FL-
Inland Hillsborough FL-
215 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of north central
Manatee and south central Hillsborough Counties through 245 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 8 miles northeast of Palmetto, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parrish, Ruskin, Greater Sun Center, Little Manatee River State Park,
and Wimauma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2778 8253 2779 8252 2780 8252 2780 8251
      2766 8229 2755 8249 2761 8258
TIME...MOT...LOC 1815Z 221DEG 11KT 2763 8250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 24, 2:34 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
234 PM EDT Mon Apr 24 2023

FLZ249-251-241900-
Inland Pasco FL-Inland Hillsborough FL-
234 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of south central Pasco
and northeastern Hillsborough Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pebble Creek, or near Lutz, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Temple Terrace, Lutz, Hillsborough River State Park, Pebble
Creek, University, Lake Magdalene, Greater Northdale, Wesley Chapel
South, Seffner, Wesley Chapel, Mango, Thonotosassa, New Tampa, Tampa
Executive Airport, Meadow Pointe, Lettuce Lake Park, and Cheval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2827 8240 2818 8222 2805 8213 2797 8232
      2800 8235 2805 8237 2812 8252
TIME...MOT...LOC 1834Z 221DEG 5KT 2813 8239

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Apr 24, 2:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
239 PM EDT MON APR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             6 NW THONOTOSASSA       28.12N 82.37W
04/24/2023  E0.25 INCH       HILLSBOROUGH       FL   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS PEA-SIZED HAIL
            IN NEW TAMPA.

&&

ARF
Special weather statement, Apr 24, 2:43 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
243 PM EDT Mon Apr 24 2023

FLZ251-241915-
Inland Hillsborough FL-
243 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of southeastern
Hillsborough County through 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fish Hawk, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fish Hawk, Alafia River State Park, Fort Lonesome, Wimauma,
Bloomingdale, and Boyette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.

&&

LAT...LON 2787 8225 2780 8205 2768 8206 2765 8208
      2766 8234
TIME...MOT...LOC 1843Z 221DEG 5KT 2772 8220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 24, 2:49 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
249 PM EDT Mon Apr 24 2023

FLZ052-241930-
Polk FL-
249 PM EDT Mon Apr 24 2023

...A strong thunderstorm will impact portions of central Polk County
through 330 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Wales, moving northeast at 5 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Winter Haven, Bartow, Lake Wales, Jan Phyl Village, Dundee, Eagle
Lake, Alturas, Inwood, Highland City, Cypress Gardens, Lake Wales
Municipal Airport, Bartow Municipal Airport, Wahneta, Waverly, and
Lakeland Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Florida.

&&

LAT...LON 2775 8170 2795 8193 2803 8188 2806 8168
      2794 8152
TIME...MOT...LOC 1849Z 221DEG 5KT 2791 8171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:42 PM EDTSpecial Weather StatementTBWPasco33 min
Apr 24, 2:15 PM EDTSpecial Weather StatementTBWManatee30 min
Apr 24, 2:34 PM EDTSpecial Weather StatementTBWHillsborough26 min
Apr 24, 2:41 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco34 min
Apr 24, 2:43 PM EDTSpecial Weather StatementTBWHillsborough32 min
Apr 24, 2:49 PM EDTSpecial Weather StatementTBWPolk41 min
Apr 24, 2:59 PM EDTSevere Thunderstorm WarningTBWHillsborough46 min
Apr 24, 3:30 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk23 min
Apr 24, 3:38 PM EDTSevere Thunderstorm WarningTBWHillsborough, Polk12 min
Apr 24, 3:48 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk42 min
Apr 24, 4:01 PM EDTSpecial Weather StatementTBWHernando44 min
Apr 24, 4:29 PM EDTSpecial Weather StatementTBWPolk31 min
Apr 24, 4:35 PM EDTSevere Thunderstorm WarningTBWHighlands, Polk28 min
Apr 24, 4:41 PM EDTSpecial Marine WarningTBW49 min
Apr 24, 5:01 PM EDTSpecial Weather StatementTBWSumter29 min
Apr 24, 5:17 PM EDTSevere Thunderstorm WarningTBWCitrus, Sumter15 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.